MAUDE Adverse Event Report: STRYKER SPINE-US XIA ROD DIA. 6 X 480; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

STRYKER SPINE-US XIA ROD DIA. 6 X 480; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 03802480
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Injury (2348); No Code Available (3191)
Date of Event 10/17/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the rod broke post-operatively.The medical intervention required to remove the screw and rod.
 
Additional Manufacturer Narrative
Method: nc/capa history review, labelling review, risk assessment.Result: the customer reported event was confirmed via correspondence with the site.The device was not returned as it would not be released by the hospital, thus inspection could not be performed.The lot number is unknown, so manufacturing review could not be completed.The ifu lists out various adverse effects and situations that could cause post op fractures, including strenuous activity or trauma, smoking, degenerative disease, obesity, implant selection, construct design, and non-union.The ifu states specifically that " the surgeon must warn the patient that the devices cannot and do not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implants can break or become damaged as a result of strenuous activity or trauma, and that the devices may need to be replaced in the future.While the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.Bending, disassembly or fracture of any or all implant components.Fatigue fracture of spinal fixation devices, including screws and rods, has occurred." conclusion: based on the information provided, a definite root cause cannot be determined, but possible root causes include the reasons listed in the ifu above as well as patient bone quality, excessive torque during final tightening, improper rod contouring, too much residual stress on the rod from bending/ tightening/ rotating, and under tightened blockers.Device not returned.
 
Event or Problem Description

Brand Name
XIA ROD DIA. 6 X 480
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8061435
Report Number3005525032-2018-00070
Device Sequence Number11360114
Product Code KWP
UDI-Device Identifier04546540147905
UDI-Public04546540147905
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K060361
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number03802480
Device Lot NumberUNKNOW
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/18/2018
Supplement Date Received by Manufacturer12/22/2018
Initial Report FDA Received Date11/12/2018
Supplement Report FDA Received Date01/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;